Thunderstorm Wind, Franklin
- When
- August 1, 5:04 PM EST
- Where
- Franklin County, Charlemont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.633, -72.883
Scattered thunderstorms moved across Massachusetts during the late afternoon and evening hours, causing wind and lightning damage to Franklin, Essex, and Norfolk counties. Severe winds brought down several trees in Charlemont.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered thunderstorms moved across Massachusetts during the late afternoon and evening hours, causing wind and lightning damage to Franklin, Essex, and Norfolk counties. Severe winds brought down several trees in Charlemont. Lightning also caused damage to various locations across Essex and Norfolk counties. In Weymouth, lightning hit a house, starting a fire on the second floor of the house. In this same town, lightning also struck the ground and traveled through underground wiring, causing extensive damage to the cellar and the first floor of a house.No injuries directly resulted from these strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 1, 5:04 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION..UPDATE NEAR TERM SEC NATIONAL WEATHER SERVICE TAUNTON MA 604 PM EDT MON AUG 1 2005 .NEAR TERM... WARNING FOR FRANKLIN HAS VERIFIED WITH SEVERAL TREES DOWN. VIL HIT52. NEXT FAVORED AREA IS HAMPSHIRE AND HAMPDEN PER POTENTIAL TEMP AXIS...INFLOW... INSTABILITY AND PRES FALLS. LSR OUT SHORTLY. FOLEY/BUTTRICK/DRAG 603PM .SHORT RANGE (TONIGHT THROUGH TUESDAY)... WILL CONTINUE PREVIOUS FORECAST OF 30 TO 40 POPS ACROSS OUR NORTHWEST SECTIONS THIS EVENING FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS. HOWEVER...MID LEVEL WIND FIELDS ARE GENERALLY LESS THAN 30 KNOTS AND SURFACE CONVERGENCE IS NOT THAT GREAT. THE STORM PREDICTION CENTER AND LAPS DATA MESOANALYSIS ARE CURRENTLY SHOWING 1000 TO 2000 J/KG OF CAPE...WITH SURFACE TEMPERATURES IN THE UPPER 70S AND LOWER 80S. MOST OF THIS IS A RESULT OF COLD TEMPERATURES ALOFT AT AROUND -11C AT 500 MB. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS SOUTHERN NEW HAMPSHIRE THIS EVENING...IT APPEARS THERE ARE TOO MANY NEGATIVE FACTORS TO PREVENT ANYTHING WIDESPREAD. OTHERWISE...THIS ACTIVITY SHOULD DIE OUT WITH THE LOSS OF DAYTIME HEATING LATER THIS EVENING. GFS/NGM HINT AT SOME WEAK LOW LEVEL LIFT SOUTH OF THE MASSACHUSETTS TURNPIKE LATE TONIGHT. THIS MIGHT BE ENOUGH TO SPAWN A FEW RAIN SHOWERS ACROSS THIS REGION BUT CERTAINLY NOT A BIG DEAL. 850 MB TEMPERATURES WARM TO AROUND +16C ON TUESDAY. THIS SHOULD ALLOW SUPPORT HIGHS IN THE 85 TO 90 DEGREE RANGE. GFS/UKMET SHOW WEAK SURFACE CONVERGENCE GENERALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE. THIS MAY BE ENOUGH TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS SO WILL INSERT A 30 POP OVER THIS REGION TO COVER IT. && .MEDIUM RANGE (TUESDAY NIGHT THROUGH THURSDAY NIGHT)... BASICALLY LOOKING AT WARM AND DRY WEATHER TO CONTINUE THIS PERIOD...WITH ISOLATED TO SCATTERED CONVECTION TUE EVENING AND AGAIN WED AFTERNOON...AS A SERIES OF NORTHERN STREAM IMPULSES DIVE SE FROM QUEBEC ACROSS ME AND CARVE OUT AN AMPLIFIED TROF OVER THE MARTIMES. EACH IMPULSE WILL BE ACCOMPANIED BY A WEAK SURFACE TROF...THAT WILL PROVIDE SOME LOW LEVEL CONVERGENCE TO WARRANT LOW CHC POPS. FOR WED...APPEARS GREATEST INSTABILITY WILL BE ACROSS LOWER CT RIVER VALLEY...INCLUDING THE GREATER HARTFORD AREA. THUS...WILL LIMIT LOW POPS TO THAT REGION. HOWEVER...BY NO MEANS ARE WE LOOKING AT WIDESREAD CONVECTION. DRY WEATHER EXPECTED THU AND THU NIGHT...AS MID LEVEL RIDGE MOVES ACROSS THE REGION. && .LONG RANGE (FRIDAY THROUGH MONDAY)... NOT MUCH CHANGE FROM CURRENT FORECAST...WITH MAINLY DRY WEATHER THIS PERIOD AND HOT CONDITIONS FRI...WHERE WE CONTINUE TO EXPECT TEMPS CLIMBING INTO THE L90S AWAY FROM THE SOUTH COAST. DESPITE THE 00Z GFS (AND THE 00Z ECMWF) 850 TEMPS OF +17/18C OVER THE REGION FRI...ALONG WITH INC SW SFC FLOW...GFS MEX MAXES FRI ARE ONLY IN THE LOWER TO MID 80S. AFTER COLLABORATING WITH HPC...WE WILL CONTINUE TO GO ABOVE MEX GUID AND MAINTAIN OUR CURRENT FORECAST HIGHS FRI IN THE L90S AWAY FROM THE S.COAST. HPC WILL ALSO GO ABV MEX NMBRS FRI. IN ADDITION...WE WILL CONTINUE TO FORECAST SHOWERS AND TSTMS FRI AS NORTHERN STREAM TROF AND ATTENDING SFC FNT MOVES ACROSS NEW ENGLAND. SOME SEVERE WX POTENTIAL FRI AS BOTH GFS AND ECMWF HAVE 35 KT OF WESTERLY FLOW AT 500 MB N OF THE MASS PIKE. THEREAFTER... SHORT WAVE ENERGY SHEARS OFF TO THE NORTHEAST...LIMITING HEIGHTS FALLS OVER NEW ENGLAND...WHICH MEANS SFC FNT WILL LIKELY STALL OR WASH OUT ALONG THE S.CST SAT. THUS...WILL MAINTAIN CHC POPS SAT WITH HIGHEST VALUES S.CST. FOR SUNDAY AND MONDAY...FORECAST CONFIDENCE DIMINISHES AS 00Z MDL GUIDANCE DIFFERS ON MAGNITUDE OF RIDGE COVERING MOST OF THE CONUS...WITH WESTERLIES ACROSS THE CANADIAN-U.S. BORDER. GIVEN ALL MODELS AGREE ON AT LEAST MODEST HEIGHT RISES (ECMWF MOST ROBUST) ACROSS THE NORTHEAST...WILL FOLLOW DRY AND SEASONABLE GUID FOR SUN AND MON FROM HPC. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED TONIGHT ALTHOUGH SCATTERED CONVECTION...PATCHES OF LOW CLOUDS AND FOG MAY RESULT IN LOCAL MVFR CONDITIONS. && .MARINE... IN THE SHORT TERM...GENERALLY 4 FOOT SEAS THROUGH TUESDAY WILL BE POSSIBLE ACROSS THE SOUTHERN WATERS. HOWEVER...WILL KEEP SEA HEIGHTS JUST BELOW SMALL CRAFT THRESHOLDS. SCATTERED CONVECTION MAY AFFECT THE NORTHERN WATERS THIS EVENING WITH FOG PATCHES POSSIBLE OVER THE SOUTHERN WATERS LATE TONIGHT. IN THE LONGER TERM...RATHER LIGHT WINDS AND FLAT SEAS EXPECTED TUE NIGHT THRU THU NIGHT. WINDS THEN INCREASE FRI AHEAD OF THE APPROACHING FRONT. GIVEN PGRAD AND DEEP BLYR OVER LAND WITH SFC TEMPS IN THE 90S...WIND GUSTS MAY REACH 25KT NEAR SHORE (INCLUDING BOS HRBR AND NARR BAY) FRI AFTERNOON AND EARLY EVENING. FRONT MOVES OFSHR SAT AND THEN STALLS OR WASHES OUT. NEVERTHELESS...WINDS SLACKEN SAT AND SEAS SUBSIDE. && .FIRE WEATHER... ALTHOUGH ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE THIS EVENING AND AGAIN TUESDAY AFTERNOON...A SOAKING RAIN WILL BE HARD TO COME BY THIS WEEK. HOWEVER WE DO NOT EXPECT TO SEE RED FLAG CONDITIONS AS HUMIDITY VALUES SHOULD STAY AOA 30% AND WIND SPEEDS SHOULD REMAIN BELOW 25 MPH THROUGH MUCH OF THE WEEK. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT RANGE...FRANK MEDIUM & LONG RANGE...NOCERA AVIATION...FRANK FIRE WEATHER...FRANK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 409 PM EDT MON AUG 1 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 409 PM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN NORTHEAST MASSACHUSETTS. .DAY ONE (TONIGHT)... SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FRANKLIN...HAMPSHIRE... AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS AS WELL AS CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE UNTIL 11 PM. THE THREAT WILL BE FOR STRONG DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL WITH THE STRONGEST THUNDERSTORMS. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLY WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THERE IS A CHANCE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS GENERALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE ON TUESDAY. ON WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CONNECTICUT VALLEY. HOWEVER...AREAL COVERAGE OF THE ACTIVITY SHOULD BE LIMITED ON TUESDAY AND WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT THE REGION ON FRIDAY IN ASSOCIATION WITH A COLD FRONT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ACROSS WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AS A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 530 PM EDT MON AUG 1 2005 CTZ002-MAZ002-003-008>011-NHZ011-012200- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 530 PM EDT MON AUG 1 2005 AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH ALONG A LINE EXTENDING FROM 4 MILES NORTH OF HEATH TO BUCKLAND TO 4 MILES NORTH OF GOSHEN TO 3 MILES NORTHWEST OF CHESTER...MOVING SOUTHEAST AT 30 TO 40 MPH. SHOWERS OR THUNDERSTORMS WILL BE NEAR...SHELBURNE AND COLRAIN BY 540 PM EDT...DEERFIELD AND GREENFIELD BY 550 PM EDT...SUNDERLAND AND LUDLOW BY 600 PM EDT. ANOTHER STRONG THUNDERSTORM IN WINDHAM COUNTY OF SOUTHERN VERMONT SHOULD BE SENDING SPRINKLES OF RAIN INTO NORTHWEST CHESHIRE COUNTY SHORTLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. DRAG
The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
3 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469310, 5469311, 5469312, 5469313.